Patient: Dear doctors,My wife and I had a beautiful daughter almost two years ago. We are healthy people in general, and we were truly hoping we could have a natural child birth. We were really shocked when a couple of weeks before the estimated date of birth, an analysis showed that my wife had mycoplasma. Our gynecologist as well as the pediatrician said that a natural child birth would not be safe under those circumstances, and we had our baby through a c-section. Everything went well and we are very grateful, but for us it was truly painful, specially for my wife -to this day she felt violated-. It wasn’t anything like we had expected.Back then, before the birth, my wife took the antibiotic that her doctor prescribed (I don’t remember the name, but it was something mild and supposedly safe for the baby). And they had me take vibramycin.Needless to say, we felt that my wife’s gynecologist should have asked for such an analysis before we got pregnant, specially since she had been her doctor for 15 years and knew all about our plans.We wanted a second baby, so this time, before getting pregnant, my wife had the analysis done, and it came out negative for mycoplasma, so we were happy and thought we could have our second baby naturally born.Now my wife is 21 weeks-pregnant, and we both got tested for mycoplasma again just now. It turns out that I don’t have it, but my wife does (she has ureaplasma). Her new gynecologist says that it is of upmost importance that my wife gets rid of the ureaplasma with Vibramycin, otherwise we can have a premature birth and that is even more dangerous for the baby, and that Vibramycin has no side effects.It doesn’t sound right to us, since last time everyone told us that my wife shouldn’t take Vibramycin while pregnant or breast feeding. Also we had absolutely no problem with our first baby other than not being able to have a natural child birth.We want to do what is best for our new baby. Can you please help us? We have visited other two doctors and one says go for Vibramycin, and the other says we absolutely should not!!!We don’t know what to do!!Thank you so much!!Sincerely,Charles
Symptoms: There are no symptoms.
Doctor: Hello,Thanks for the query.Vibramycin is doxycycline. The drug is a tetracycline compound and is classified by the FDA into category D group.This group of drugs, according to clinical studies have been documented to cause problems in development of the fetus , especially after the use beyond 20 weeks period of gestation and lactation rather than early weeks of pregnancy as with many other drugs. They can be fetotoxic and cause skeletal abnormalities and tooth deformities. A known side effect is yellowish staining of the tooth and enamel hypoplasia .These can happen even when taken in lactation for a prolonged duration.Hence, it is better to avoid this drug in pregnancy right now unless there is an absolute need to take it.You could go back to the gynecologist amd ask for a safer group of antibiotics instead. In case the bacteria are resistant to all and this is only left behind, you can take it with a risk to the fetus. In such a case, a detailed anomaly scan and routine growth scans at regular intervals is recommended. However , not all anomalies can be picked up by the ultrasound.Hope this helps.Feel free to contact us for more information.Regards
Comments / Follow Ups
Patient: Thank you very much!
What would the right group of antibiotics be?
Patient: Your answer is very helpful. We really appreciate it
Doctor: You can choose between cephalosporin or imidazole compound. Kindly consult your gynecologist.